Dysautonomia (Autonomic Dysfunction) Community
Headaches and joint/muscle pain
About This Community:

This patient support community is for discussions relating to Dysautonomia (Autonomic Dysfunction) including: Postural orthostatic tachycardia syndrome (POTS), neurocardiogenic syncope, mitral valve prolapse dysautonomia, pure autonomic failure, autonomic instability and others.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Headaches and joint/muscle pain

I have been struggling with dysautonomia and the medication for years now being told it just takes time. I recently went to my Ep doctor for a visit and was told to up my medication. I informed my EP doctor that as of recently I have been getting really  bad headaches along with muscle and joint pain as well as diarreha. The headaches,  muscle,joint and diahrea are now going on 3 weeks and nothing over the counter is working and even if I fall asleep I wake up in the middle of the night in pain. He told me that my headaches, muscle,joint and diareha have nothing to do with my dysautonomia. The first doctor that I saw informed me that my headaches have to do with my illness and that it will take time for those headaches to go away. I am confused about this whole thing. Are the symptoms that I have  now have to do with my dysautonomia?
Related Discussions
8 Comments Post a Comment
Blank
881165_tn?1265988188
What medications are you on?  Midodrine (Proamatine) gives me terrible migraines.  It's listed as a side effect on the drug insert.  If you're on Pyridostigmine (Mestinon), it can cause muscle cramps and diarrhea.  Migraines can also be a symptom of dysautonomia.  If I were you, I would first go to a good pharmacist and ask them what the side effects are of your medications.  Doctors are often incredibly unaware of drug side effects.  If your symptoms have been going on for years with no improvement, you also might want to consider a new doctor. Write back and give us more info on your meds and where you've gone for treatment.
Blank
728243_tn?1258387056
I agree with looking at the side effects of medications you are on.  I just talked with my sister this weekend and she told me horror story of her weeks of not knowing what was happening as a result of reaction to a statin drug.  This all started with a facial twitch which was not that much trouble but progressed to muscle crampls and weakness and diarrhea.  My sister advises that, each time we get a new drug, we need to read the flyer inside very carefully.  BTW.  My sister is patient of Dr. Watkins, Birmingham Alabama for the last 40 years. She told me Dr. Watkins was really upset when he heard that her GP had given her this drug.  My daughter also goes to watkins clinic but has another doctor.  Someone was asking about places to go for help.  I wish I lived in Alabama.  I would definitely take myself there.  Their web site is:
http://www.mvprolapse.com/
Blank
Avatar_f_tn
I have been on Midodrine for over a year. I have read the side effects and talked to my doctor about that and he stated that the headaches that I am having have nothing to do with my illness. My primary doctor has me on tylenol with codine now which is not doing anything. Now he wants me to see a neurologist, so I called and made an appt with him to find out what is going on with the joint and muscle pain as well as the headaches
Blank
881165_tn?1265988188
Well, a neurologist is probably a good idea.  My EP didn't think my headaches were from the Midodrine either, but when I started getting bad double vision, I just bit the bullet and stopped taking it temporarily (and saw an ophthamologist to be sure).  I passed out a lot, but the headaches went away.  Now I take a very low dose of Midodrine, because the headaches were just unbearable.  I hope you get some answers.
Blank
492869_tn?1285022533
Some patients are prescribed anti-epileptic drugs to treat the headaches associated with Dysautonomia, as well as to counteract treatment-induced headaches.  I'm not sure if that is an option for you, but it might be something to ask your doctor about.

Ehler's-Danlos Syndrome is common in Dysautonomia patients, and may explain the joint pain you are experiencing.  That would be something else to ask your doctor about.  I hope you feel better soon!
Blank
612876_tn?1355518095
As others have said, migraines or headaches can certainly be related to dysautonomia either directly or indirectly (as a consequence of treatment).  As halbashes mentioned, you may be able to get something to prevent the headaches or at least reduce their frequency.  Seeing a neurologist definitely sounds like a good starting point.

As for muscle and joint pain, Ehlers-Danlos would be one possibility to look into.  You can read more about it in our Health Pages link at the top right of the page.  "Coathanger" pain (pain around the base of the head, neck, and shoulders) is also very common in dysautonomia.  If you don't get any answers on that pain with the route you are pursuing, you might consider seeing a rheumatologist.  

Gastro-intestinal issues are extremely common in dysautonomia, because of autonomic nervous system involvement in the digestive tract.  

The question I would be asking is did all of these symptoms start suddenly about 3 weeks ago in unison?  Did one start suddenly while others may have been going on for a while but worsening recently?  These are significant questions.  If all of these symptoms started simultaneously, one would presume you're looking for a single trigger.  I don't know about headaches, but a severe electrolyte imbalance could cause muscle pain and diarrhea.  Electrolyte imbalances are not uncommon in dysautonomia either.

Hopefully your doctors have run a thorough panel of blood labs and/or other tests to rule out the likely suspects.  If a common cause for all of the symptoms has been ruled out, then seeking out separate specialists may be your next recourse.  If you feel that these doctors are not knowledgeable enough about dysautonomia, your next step might be to consider seeking out someone more specialized in the field of autonomic disorders.
Blank
401855_tn?1316974972
I get daily chronic headaches that sometimes (maybe 4-6 x month) escalate to migraine status and have been told that these are 'most likely' caused by my dysautonomia. I also get muscle and joint pain and did for years before I started taking a statin, so can't lay the blame there, altho if you are on a statin you should definately check this out. I am waiting to get evaluated by a Rheumatologist, not just for the aches/pains but because of some immunology related tests that were positive. For my Autonomic Dysfunction, I see a neurologist who specializes in Autonomic Dysfunction (at the Mayo), but because it is so far (almost 5 hours) am now being managed by a local neuro (only an hour  away) who can then consult with the other doc when she needs to. Am assuming so many of you see EP's because this all started with heart problems in your cases?
Blank
Avatar_f_tn

Has your physician ruled out CFS ?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dysautonomia (Autonomic Dysfunction) Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
612876_tn?1355518095
Blank
Heiferly
Columbus, OH
Avatar_m_tn
Blank
Ball123